Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Tucson, AZ

May 12, 20186 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 12, 2018, 3:25 PM MST for 6 counties in Arizona. It took effect at May 13, 2018, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2018, 3:25 PM MST (22:25 UTC)
In effect from
May 13, 2018, 11:00 AM MST
Expired
May 13, 2018, 6:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS85 KTWC 122225
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
325 PM MST Sat May 12 2018

AZZ151-152-130300-
/O.NEW.KTWC.FW.W.0016.180513T1800Z-180514T0100Z/
/O.CON.KTWC.FW.W.0015.000000T0000Z-180513T0300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
325 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND HIGH TO
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR
STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND HIGH TO
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152...

A Red Flag Warning remains in effect through 8 PM MST this 
evening.

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MST Sunday. 

* AFFECTED AREA...The Red Flag Warning this evening covers all of
  fire weather zones 151 and 152. The Red Flag Warning for Sunday
  covers southeast portions of fire weather zone 151 and much of
  zone 152. 

* TIMING...The Red Flag Warning is in effect until 8 PM MST this
  evening. The Red Flag Warning on Sunday is in effect from 11 AM
  to 6 PM MST.

* WINDS...Sustained 20-foot winds out of the southwest at 20 to 
  25 mph with gusts to 40 mph will continue into this evening. 
  Sustained 20-foot winds on Sunday will be out of the southwest 
  at 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 10 
  to 17 percent into this evening. Minimum humidity values on 
  Sunday will range from 10 to 15 percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-153-130300-
/O.CON.KTWC.FW.W.0015.000000T0000Z-180513T0300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
325 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND HIGH TO
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 150 AND 153...

* AFFECTED AREA...Eastern two-thirds of fire weather zone 150 and
  all of fire weather zone 153.

* TIMING...The Red Flag Warning is in effect until 8 PM MST 
  this evening. 

* WINDS...Sustained 20-foot winds out of the southwest 20 to 25
  mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum humidity values range from 10 to 
  17 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
037 
WWUS85 KTWC 130305
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
805 PM MST Sat May 12 2018

AZZ151-152-131200-
/O.EXP.KTWC.FW.W.0015.000000T0000Z-180513T0300Z/
/O.CON.KTWC.FW.W.0016.180513T1800Z-180514T0100Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
805 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
SUNDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND
HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND
152...
...RED FLAG WARNING FOR TODAY HAS EXPIRED FOR FIRE WEATHER ZONES 
151 AND 152...

A Red Flag Warning remains in effect from 11 AM to 6 PM MST 
Sunday.

* AFFECTED AREA...The Red Flag Warning for Sunday covers 
  southeast portions of fire weather zone 151 and much of zone 
  152. 

* TIMING...The Red Flag Warning on Sunday is in effect from 11 AM
  to 6 PM MST. 

* WINDS...Sustained 20-foot winds on Sunday will be out of the 
  southwest at 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values on Sunday will 
  range from 10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-153-130415-
/O.EXP.KTWC.FW.W.0015.000000T0000Z-180513T0300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
805 PM MST Sat May 12 2018

...RED FLAG WARNING FOR TODAY HAS EXPIRED FOR FIRE WEATHER ZONES 
150 AND 153...


$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
394 
WWUS85 KTWC 130942
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
242 AM MST Sun May 13 2018

AZZ151-152-140100-
/O.CON.KTWC.FW.W.0016.180513T1800Z-180514T0100Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
242 AM MST Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW
HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER
ZONES 151 AND 152...

* AFFECTED AREA...The Red Flag Warning covers southeast portions 
  of fire weather zone 151 and much of zone 152. 

* TIMING...The Red Flag Warning in effect from 11 AM this morning
  to 6 PM MST this evening. 

* WINDS...Sustained 20-foot winds will be out of the southwest  
  15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 10 
  to 17 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
058 
WWUS85 KTWC 132143
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
243 PM MST Sun May 13 2018

AZZ151-152-140100-
/O.CON.KTWC.FW.W.0016.000000T0000Z-180514T0100Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
243 PM MST Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND HIGH TO
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152...

* AFFECTED AREA...The Red Flag Warning covers southeast portions 
  of fire weather zone 151 and much of fire weather zone 152. 

* TIMING...Red Flag Warning in effect until 6 PM MST this 
  evening.

* WINDS...Sustained 20-foot speeds southwest 15 to 25 mph with 
  gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity ranging from 10 to 17 
  percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon. 

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
135 
WWUS85 KTWC 140108
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
608 PM MST Sun May 13 2018

AZZ151-152-140215-
/O.EXP.KTWC.FW.W.0016.000000T0000Z-180514T0100Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
608 PM MST Sun May 13 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY SOUTHWEST
WINDS, LOW HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE
WEATHER ZONES 151 AND 152...

Wind speeds continued to diminish. Thus, the warning was allowed
to expire on time. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 12, 9:30 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, May 12, 9:30 AM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
930 AM MST Sat May 12 2018

.SYNOPSIS...Expect breezy to windy conditions with near normal
daytime temperatures this weekend. A gradual daily warming trend
will then occur Monday through Thursday with above normal
temperatures continuing next Friday. Generally lighter winds Monday
through Wednesday before stronger winds return late next week.

&&

.DISCUSSION...Clear skies prevail across southeast Arizona at this
time. Surface winds at lower elevations valid 9 am MST were from the
south to southwest at 10-20 mph with gusts near 30 mph. Surface temps
at lower elevations valid 9 am MST ranged from the mid 70s-lower
80s, and these temps were about 2-6 degrees lower versus 24 hours
ago. A very dry regime was also depicted via the 12/12Z KTWC, with a
total precip water value of 0.37 inch.

12/12Z upper air plots depicted an Omega pattern over the eastern
Pacific and western CONUS. A 553 dm low was centered over northeast
Nevada; a north-to-south ridge axis was further west and near 135W;
and a trough axis was even further west near 155W. Moderate to
strong southwesterly to westerly flow above 850 mb prevailed across
southeast Arizona.

Sunny skies will occur across this forecast area today. A tight mid-
level pressure gradient around the southeast periphery of the upper
low centered over northeast Nevada and across the area will result
in gusty south to west winds into this evening. A Wind Advisory is
in effect from 11 am to 8 pm MST this evening for much of southeast
Arizona (excluding western Pima County). Patchy blowing dust may
occur due to the gusty winds. High temperatures this afternoon will
be about 5-10 degrees cooler versus 24 hours ago, but these expected
high temps will still be quite close to normal for May 12. Winds
will diminish most locales later this evening with the loss of
daytime heating.

There are no updates planned at this time. Please refer to the
additional sections for further detail.

&&

.AVIATION...Valid through 13/18Z.
Clear skies thru tonight then a few clouds at 10k-15k ft AGL and a
few clouds above 20k ft AGL Sunday morning. Surface wind this
afternoon and evening sly to wly 15-30 kts with gusts near 40 kts.
Surface wind late tonight and early Sunday morning sely/sly 5-10
kts. Surface wind toward end of valid period sly/swly 10-20 kts with
gusts near 25 kts. Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...A Red Flag Warning is in effect for much of
southeast Arizona (western Pima County excluded) from 11 am this
morning to 8 pm MST this evening. The combination of strong and
gusty mainly southwest winds, low relative humidity and a high fire
danger will create critical fire conditions.

Expect gusty mainly southwest winds again Sunday afternoon. Although
critical fire conditions are not expected to widespread nor long-
lived, the potential exists for at least a few locales to briefly
achieve Red Flag criteria Sunday afternoon. Somewhat less wind
should then prevail into the middle of the upcoming week before
stronger winds to return next Thursday and Friday.

Otherwise, daytime temperatures will be near seasonal normals this
weekend then warming to about 5-10 degrees above normal during the
latter part of the upcoming week.

&&

.PREV DISCUSSION /330 AM MST/...Rather warm May morning thanks to
gusty winds across the area. Temperatures at 3 am were mostly in the
60s and 70s. These gusty winds will continue throughout the weekend.
Although wind speeds will not be as strong as Friday still strong
enough for a wind advisory to be issued across much of the area.
Fire weather concerns are addressed in the fire weather section
below.

The gusty winds are associated with a quasi-stationary upper level
low over northern Nevada. This feature will gradually weaken this
weekend into early next week with daytime highs will be right normal.

Upper level ridging builds over the area middle part of next week
resulting in daytime highs warming back up and less wind.

Gusty winds return end of next week as another upper level trof
moves into the desert southwest.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Red Flag Warning from 11 AM this morning to 8 PM MST this
  evening for AZZ150>153.

 Wind Advisory from 11 AM this morning to 8 PM MST this evening
  for AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:06 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.